Alert archive / Michigan / Tornado Warnings in 1999
Tornado Warning 9, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Jul 31, 1999, 3:40 PM EDT for Wayne County, Michigan. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 1999, 3:40 PM EDT (19:40 UTC)
- Expired
- Jul 31, 1999, 4:00 PM EDT
- In force
- 20 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Wayne County, MI
The radar
The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 3:40 PM EDT | Thunderstorm Wind 52 | Livonia, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDTX 311940 RRA TORDTX MIC163-312000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 340 PM EDT SAT JUL 31 1999 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * TORNADO WARNING FOR... WAYNE COUNTY IN SOUTHEASTERN LOWER MICHIGAN * UNTIL 400 PM EDT * AT 338 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A TORNADO IN THE VICINITY OF DETROIT... MOVING EAST AT 45 MPH. SEEK SHELTER IN THE INNERMOST PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING DEBRIS WITH CUSHIONS OR PILLOWS. DJF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jul 31, 3:00 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 31, 3:00 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 300 PM EDT SAT JUL 31 1999 A WEAK UPPER TROF IS ACCOMPANYING THE PREFRONTAL SURFACE TROF ACROSS THE AREA THIS AFTERNOON. RADAR COMPOSITES DO NOT SHOW ANY PRECIP ASSOCIATED WITH THE COLD FRONT AS OF YET...BUT THERE IS AT LEAST SOME SYNOPTIC FORCING THAT COULD KEEP A CHANCE GOING. SATELLITE AND 0HR MODEL DATA SHOWS A BROAD RER OF THE UPPER JET OVER THE SOUTHERN GREAT LAKES, ALONG WITH SOME 700 AND 850 MB FGEN. HOWEVER, MOST OF THE MODEL VERTICAL MOTION IS COLOCATED WITH THE PREFRONTAL TROF. DESPITE THAT, FEEL THAT IT IS REASONABLE TO FORECAST A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN HALF OF SE MICHIGAN FOR THE EVENING. RAIN CAN THEN BE RULED OUT BY MIDNIGHT AS THE LOW LEVEL MOIST AXIS MOVES EAST AND STRONG ISENTROPIC DESCENT BEGINS. CLOUDS WILL BE ON THE DECREASE AFTER MIDNIGHT AS LESS HUMID AIR COMES IN ON SURFACE HIGH PRESSURE. THEN ITS ALL QUIET FOR THE NEXT FEW DAYS AS OUR WEATHER WILL BE DOMINATED BY THE SLOWLY RETROGRADING UPPER RIDGE AND SURFACE HIGH PRESSURE. MRF CONTINUES TO LEAD THE WAY TOWARD THE DEVELOPMENT OF A BROAD TROF OVER EASTERN CANADA EARLY IN THE WEEK. ALL OF THE EXTENDED MODEL RUNS ARE IN GOOD AGREEMENT ON THE TIMING OF ANOTHER FRONT IN THE GREAT LAKES AROUND WEDNESDAY. THIS WILL BE FOLLOWED BY ANOTHER SHOT OF COOL AIR AND THEN A CHANCE OF RAIN AGAIN ON SATURDAY. .DTX...NONE. BT
In the hours before
Special weather statement, Jul 31, 11:53 AM EDT, 3 hours 47 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-312300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1153 AM EDT SAT JUL 31 1999 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE LIKELY IN SOUTHEAST MICHIGAN THIS AFTERNOON... ESPECIALLY NEAR AND SOUTH OF INTERSTATE 69. SEVERAL OF THESE STORMS COULD BECOME SEVERE. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON. A HOT AND HUMID AIRMASS WILL REMAIN ACROSS SOUTHEAST LOWER MICHIGAN THIS AFTERNOON. THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE...AND THUNDERSTORM DEVELOPMENT IS EXPECTED AS A RESULT. ALTHOUGH THUNDERSTORMS ARE POSSIBLE ANYWHERE IN SOUTHEAST MICHIGAN...THE BEST CHANCE FOR STORMS WILL BE NEAR AND SOUTH OF INTERSTATE 69...WHERE THE ATMOSPHERE IS MOST UNSTABLE. THUNDERSTORM DEVELOPMENT COULD OCCUR AT ANY TIME THIS AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP COULD BECOME SEVERE. THE GREATEST THREAT WILL BE FROM DAMAGING WINDS...WITH GUSTS TO 70 MPH POSSIBLE. HAIL UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. IN ADDITION...EXTREMELY HEAVY RAINFALL AND ALMOST CONTINUOUS LIGHTNING IS POSSIBLE WITH ANY THUNDERSTORM TODAY. THUNDERSTORMS TODAY WILL MOVE EAST AT 35 MPH. THE THUNDERSTORM THREAT WILL DIMINISH GREATLY EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. ZOLTOWSKI
Special weather statement, Jul 31, 1:10 PM EDT, 2 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-312200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 110 PM EDT SAT JUL 31 1999 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... ...SEVERE THUNDERSTORM WATCH 615 IS IN EFFECT FOR MOST OF SOUTHEAST LOWER MICHIGAN UNTIL 6 PM... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF SOUTHEAST LOWER MICHIGAN. THIS WATCH RUNS UNTIL 6 PM...AND INCLUDES THE FOLLOWING COUNTIES... SAGINAW...TUSCOLA...SANILAC...SHIAWASSEE...GENESEE...LAPEER... ST CLAIR...LIVINGSTON...OAKLAND...MACOMB...WASHTENAW...WAYNE... LENAWEE...AND MONROE. SOME CITIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE... SAGINAW...SANDUSKY...FLINT...PORT HURON...ANN ARBOR... DETROIT...AND ADRIAN. THUNDERSTORMS WERE DEVLOPING RAPIDLY ALONG A LINE FROM SOUTHERN LAKE HURON TO NORTHWEST INDIANA. THIS LINE WILL MOVE EAST AT 35 MPH...AND AFFECT THE SEVERE THUNDERSTORM WATCH AREA DURING THE MID TO LATE AFTERNOON HOURS. THE LINE OF THUNDERSTORMS WILL MOVE EAST OF THE AREA BY EARLY EVENING. EXPECT WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER WITH THE SEVERE THUNDERSTORMS. IN ADDITION...THE STORMS WILL PRODUCE TORRENTIAL RAINFALL AND ALMOST CONTINUOUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. ZOLTOWSKI
Special weather statement, Jul 31, 1:10 PM EDT, 2 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-312200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 110 PM EDT SAT JUL 31 1999 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... ...SEVERE THUNDERSTORM WATCH 615 IS IN EFFECT FOR MOST OF SOUTHEAST LOWER MICHIGAN UNTIL 6 PM... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF SOUTHEAST LOWER MICHIGAN. THIS WATCH RUNS UNTIL 6 PM...AND INCLUDES THE FOLLOWING COUNTIES... SAGINAW...TUSCOLA...SANILAC...SHIAWASSEE...GENESEE...LAPEER... ST CLAIR...LIVINGSTON...OAKLAND...MACOMB...WASHTENAW...WAYNE... LENAWEE...AND MONROE. SOME CITIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE... SAGINAW...SANDUSKY...FLINT...PORT HURON...ANN ARBOR... DETROIT...AND ADRIAN. THUNDERSTORMS WERE DEVLOPING RAPIDLY ALONG A LINE FROM SOUTHERN LAKE HURON TO NORTHWEST INDIANA. THIS LINE WILL MOVE EAST AT 35 MPH...AND AFFECT THE SEVERE THUNDERSTORM WATCH AREA DURING THE MID TO LATE AFTERNOON HOURS. THE LINE OF THUNDERSTORMS WILL MOVE EAST OF THE AREA BY EARLY EVENING. EXPECT WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER WITH THE SEVERE THUNDERSTORMS. IN ADDITION...THE STORMS WILL PRODUCE TORRENTIAL RAINFALL AND ALMOST CONTINUOUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. ZOLTOWSKI
Special weather statement, Jul 31, 3:22 PM EDT, 18 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-312200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 322 PM EDT SAT JUL 31 1999 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR SAGINAW AND TUSCOLA COUNTIES... ...SEVERE THUNDERSTORM WATCH 615 REMAINS IN EFFECT FOR MOST OF FAR SOUTHEAST MICHIGAN UNTIL 6 PM... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. A SEVERE THUNDERSTORM WATCH CONTINUES FOR MOST OF SOUTHEAST LOWER MICHIGAN. THIS WATCH RUNS UNTIL 6 PM...AND INCLUDES THE FOLLOWING COUNTIES... SANILAC...SHIAWASSEE...GENESEE...LAPEER...ST CLAIR...LIVINGSTON... OAKLAND...MACOMB...WASHTENAW...WAYNE...LENAWEE...AND MONROE. SOME CITIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE... SANDUSKY...FLINT...PORT HURON...ANN ARBOR...DETROIT...ADRIAN...AND MORNOE. A LINE OF SEVERE THUNDERSTORMS CONTINUED TO MOVE RAPIDLY EAST AT 45 MPH ACROSS THE FAR SOUTHEAST PART OF LOWER MICHIGAN AT 320 PM. THE LINE EXTENDED FROM NEAR ROCHESTER HILLS IN OAKLAND COUNTY TO JUST EAST OF ADRIAN IN LENAWEE COUNTY. ISOLATED STORMS WERE ALSO LOCATED IN SANILAC COUNTY...WITH THE STRONGEST THUNDERSTORM THERE NEAR LEXINGTON. ALL OF THE THUNDERSTORMS WERE MOVING EAST AT 45 MPH...AND THEY WILL MOVE EAST OF THE AREA BY EARLY EVENING. WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS HAVING MOVED SOUTHEAST OF SAGINAW AND TUSCOLA COUNTIES...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE SAGINAW AND CARO AREAS. EXPECT WIND GUSTS TO 70 MPH AND HAIL TO DIME SIZE WITH THE SEVERE THUNDERSTORMS. IN ADDITION...THE STORMS WILL PRODUCE TORRENTIAL RAINFALL AND ALMOST CONTINUOUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. DJF
Special weather statement, Jul 31, 3:22 PM EDT, 18 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-312200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 322 PM EDT SAT JUL 31 1999 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR SAGINAW AND TUSCOLA COUNTIES... ...SEVERE THUNDERSTORM WATCH 615 REMAINS IN EFFECT FOR MOST OF FAR SOUTHEAST MICHIGAN UNTIL 6 PM... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. A SEVERE THUNDERSTORM WATCH CONTINUES FOR MOST OF SOUTHEAST LOWER MICHIGAN. THIS WATCH RUNS UNTIL 6 PM...AND INCLUDES THE FOLLOWING COUNTIES... SANILAC...SHIAWASSEE...GENESEE...LAPEER...ST CLAIR...LIVINGSTON... OAKLAND...MACOMB...WASHTENAW...WAYNE...LENAWEE...AND MONROE. SOME CITIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE... SANDUSKY...FLINT...PORT HURON...ANN ARBOR...DETROIT...ADRIAN...AND MORNOE. A LINE OF SEVERE THUNDERSTORMS CONTINUED TO MOVE RAPIDLY EAST AT 45 MPH ACROSS THE FAR SOUTHEAST PART OF LOWER MICHIGAN AT 320 PM. THE LINE EXTENDED FROM NEAR ROCHESTER HILLS IN OAKLAND COUNTY TO JUST EAST OF ADRIAN IN LENAWEE COUNTY. ISOLATED STORMS WERE ALSO LOCATED IN SANILAC COUNTY...WITH THE STRONGEST THUNDERSTORM THERE NEAR LEXINGTON. ALL OF THE THUNDERSTORMS WERE MOVING EAST AT 45 MPH...AND THEY WILL MOVE EAST OF THE AREA BY EARLY EVENING. WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS HAVING MOVED SOUTHEAST OF SAGINAW AND TUSCOLA COUNTIES...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE SAGINAW AND CARO AREAS. EXPECT WIND GUSTS TO 70 MPH AND HAIL TO DIME SIZE WITH THE SEVERE THUNDERSTORMS. IN ADDITION...THE STORMS WILL PRODUCE TORRENTIAL RAINFALL AND ALMOST CONTINUOUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. DJF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:21 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 39 min |
| Jul 31, 1:34 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 41 min |
| Jul 31, 2:04 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 26 min |
| Jul 31, 2:25 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Washtenaw | 50 min |
| Jul 31, 2:47 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 43 min |
| Jul 31, 2:56 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 49 min |
| Jul 31, 3:03 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 57 min |
| Jul 31, 3:29 PM EDT | Tornado Warning | DTX | Oakland | 16 min |
| Jul 31, 3:31 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Monroe | 44 min |
| Jul 31, 3:33 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 42 min |
| Jul 31, 3:45 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 45 min |
Nearby
Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.